Thunderstorm Wind, Dunklin
- When
- March 2, 10:12 PM CST to 10:17 PM CST
- Where
- Dunklin County, Malden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -89.970
Straight-line winds knocked over an empty rail car.
A surface low tracked along a warm front stretched just north of the Mid-South. Meanwhile, a potent upper-level disturbance tracked into the region increasing wind fields and triggering thunderstorms along the warm front and south of the front, in the warm sector, during the late evening hours of March 2, 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A surface low tracked along a warm front stretched just north of the Mid-South. Meanwhile, a potent upper-level disturbance tracked into the region increasing wind fields and triggering thunderstorms along the warm front and south of the front, in the warm sector, during the late evening hours of March 2, 2020. A couple of supercells tracked across the Missouri Bootheel and northwest Tennessee during the late evening hours. One supercell spawned three tornadoes across Gibson, Carroll, and Benton counties. A few severe storms also developed along a trailing cold front across eastern Arkansas and West Tennessee during the early morning hours of March 3, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 2, 8:54 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 854 PM CST Mon Mar 2 2020 .UPDATE... The lack of upper-level support across the Mid-South kept discrete convection from developing in the warm sector through 8 PM. However, as the shortwave trough over the Plains moves east, we're beginning to see showers and thunderstorms popping north of Memphis. Convective inhibition has developed for surface based parcels following sunset, but MUCAPE values are still on the order of 1000-1500 J/kg at this time. Effective bulk wind difference has increased to 40-50 kts with the strengthening low- level jet, which will support organized storms for several more hours. These storms will present a hail threat initially given the steep 700-500mb lapse rates, but as storms congeal into clusters/line segments along the approaching cold front, the wind threat will increase and large hail threat will decrease accordingly. A tornado is possible should any storms become rooted in the boundary layer. Strong low-level shear will be present with 0-1km SRH on the order of 400 m2/s2. There is still some uncertainty with this system, but it's beginning to show its cards. MJ && .PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/ DISCUSSION... Severe weather chances are the primary concern tonight. Moist and unstable air is advecting into the Mid-South. Surface dewpoints are climbing to 60F in many locations and SBCAPE values of 1500 j/kg are spreading into the region from AR. A weak surface low over NW AR is expected to track roughly along the MO/AR and KY/TN state lines. Meanwhile, a potent shortwave moving into the region will strengthen the wind fields. 850 mb winds increase to over 40 kts while 700 mb winds increase to over 50 kts early this evening. Deeper lift associated with the shortwave will initiate storms late this afternoon into early this evening near the warm front that stretches ENE from the surface low. Latest CAMS suggest discrete cells are possible south of the warm front across the northern tier of Mid-South counties. Mid level lapse rates are very steep with rates above 8 c/km which will aid in the production of large hail and possible very large hail. Meanwhile the increasing wind fields along with some backing of the low level winds due to the surface low will create favorable hodographs for tornadoes. 0-1 km helicity values jump markedly after 00z to over 300 m2/s2. As a result tornadoes are also possible. This activity across northern parts of the area may eventually form into an MCS before crossing the TN River sometime around or just after midnight with an increasing damaging wind threat. Also expect thunderstorms to develop along the cold front trailing SW from the surface low. CAMs have a variety of solutions regarding the amount of convection along this front but would count on more clusters developing and moving across the areas along and south of I-40 from late evening well into the overnight hours. There will still be enough instability and shear for the severe threat to continue well into the overnight hours. Locally heavy rainfall is possible with isolated flash flooding. Severe threat should diminish after 3 am with instability finally waning. Lingering showers and possible a few thunderstorms over NE MS will shift east Tuesday morning. Expect the remainder of the day to be quiet and mild with highs in the 60s and sun across the north of the TN/MS line. The next system to affect the region will be an upper low moving across the gulf coast states Tuesday night through Thursday. Models have generally coalesced around a solution that will result in a wet period for north MS during this time frame though forecast rain amounts are much lower than they were looking like a couple days ago. Around an inch possible Tuesday night through Thursday across parts of north MS. 12z models do show some disagreement by Wednesday night into Thursday with the GFS spreading rain further north thanks to a more northerly track of the upper low while the ECMWF/Canadian keep most of the rain south of I-40. At this point the blend looks ok considering that the ensembles spread the rain a bit further north. Friday into the weekend looks dry as the upper low exits and is swallowed by a large upper trough digging into the eastern U.S. This will result in some seasonably cool weather Friday into the Saturday. Sunday should be a bit milder as an upper ridge builds in. Another system brings more rain by Monday. SJM && .AVIATION... /00Z TAFs/ Showers and thunderstorms will move across the Mid-South overnight along/ahead of a cold front. This will result in thunder on station at most sites with a period of MVFR ceilings. Northwest winds will overspread the area late tonight and continue at 8-10 kts on Tuesday. Sky conditions will gradually clear in the post- frontal air mass with VFR conditions tomorrow. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 527 PM CST Mon Mar 2 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 527 PM CST Mon Mar 2 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a slight risk for severe thunderstorms over most of the Midsouth through tonight. A Tornado Watch is in effect until 1 AM for most areas north of Interstate 40. The most likely time for severe thunderstorms will extend from early this evening until around midnight north of Interstate 40, and late this evening through the overnight hours along and south of I-40. Large hail will be the primary risk. Secondary risks include damaging winds, tornadoes, and locally heavy rainfall along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening for areas north of Interstate 40.
Special Weather Statement
National Weather Service Memphis TN
953 PM CST Mon Mar 2 2020
TNZ003-004-020-021-030445-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
953 PM CST Mon Mar 2 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CST
FOR...
Northwestern Carroll County in western Tennessee...
Southern Weakley County in western Tennessee...
Southwestern Henry County in western Tennessee...
Central Gibson County in western Tennessee...
At 952 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Dyer, or near Trenton, moving east at 50 mph.
People in northwestern Carroll...southern Weakley...southwestern
Henry and central Gibson Counties should monitor this storm closely.
LAT...LON 3619 8816 3618 8816 3617 8817 3616 8817
3614 8819 3613 8819 3595 8900 3614 8907
3640 8823 3620 8814
TIME...MOT...LOC 0352Z 251DEG 45KT 3607 8895The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Straight-line winds knocked over an empty rail car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880412.